What with the slight trauma from last week's "face fry," which, by the way, is now peeling like a bad sunburn would, I didn't get around to mentioning some news from my Dana-Farber visit.
Dr. Alyea and Dr. Marty said they were letting me stop the Voriconozole, aka Vori, an anti-fungal drug I have been taking for more than three years. Anyone who takes a lot of pills knows that it lightens your load to get rid of any of them. This one, taken twice a day, felt especially weighty, tied as it was to the fungal infections I repeatedly got.
It makes your skin especially sun-sensitive and is partly responsible for the dark spots on my neck and face. Last spring and summer I got a lot of sun exposure from dog-walking, running, and, of course tennis, often played where there was no shade. I wore a hat and applied sunscreen, but there's only so much you can do.
Alyea's stated reasoning: "We have to get you ready for outside tennis."
Gotta love that guy.
Back home when I pulled out my bag of pills to put them in their boxes for the week, I took out the Vori and slid it to the end of the table. Woo hoo!
I also got to decrease my dose of magnesium from one pill three times a day to just once a day. I took magnesium for support starting during my hospitalization and just kept taking it. Another sign of forward movement.
But then there's the prednisone, which I won't be able to stop for quite a while. My liver function is better, and I asked if I could go down from 5 mg. a day to alternating 5 with 2.5, which I did once before. Alyea pointed out that when I did that, my liver got worse again. I know that 5 is a small dose, but I still would like to get off it, which would mean lowering my pill load even more because then I could get off the preventatives Bactrim and Valtrex.
He pointed out that he treats some bone marrow transplant patients who stay on prednisone indefinitely.
And, he reminded me, "This is a long haul."
That was sobering to hear.
I don't think I'll ask about the prednisone again. I'll just be thankful it is keeping the GVHD of the liver in check and that at this low dose, I don't have any of the side effects I had when I took more.
12 hours ago